Sunday, February 25, 2024

Can You Take Advil For Headaches

Must read

What Kind Of Doctor Or Other Healthcare Professional Treats Sinus Headache

Advil – How Much & Often Can You Take it?
  • Frequently, sinus headaches are managed by primary care physicians including those that specialize in internal medicine, family medicine, or pediatrics.
  • For complicated cases, an ear, nose, and throat specialist may be consulted.
  • With unusual infections, such as fungal infections, a specialist in infectious diseases may be consulted.

Other Types Of Headaches

Headaches also can be caused by other conditions or situations. These are often short-lived and easily treated. For example:

Sinus headaches. A sinus infection can cause pain over the forehead, around the nose and eyes, over the cheeks, or in the upper teeth. When the infection resolves, the pain disappears.

Brain freezes. Some people develop a sharp, sudden headache when they eat or drink something cold. The pain usually goes away within a few minutes. If this is a common problem, try to warm the cold food at the front of your mouth before swallowing.

Exercise headaches. Strenuous exercise can sometimes trigger a headache. Make sure you are well hydrated before and after exercise. Taking an OTC anti-inflammatory beforehand also may help.

When Tylenol Or Advil Fails

If you don’t get headache relief from a dose of Tylenol or an NSAID, you might want to consider a two-tablet dose of Excedrin Extra Strength. This medication contains a combination of drugs, including:

For some people, a combination of pain relievers and caffeine may work better for treating tension-type headaches than a single pain reliever. That said, combined products may cause more side effects, such as stomach upset or dizziness, although these are generally mild and short-lived.

However, remember that Excedrin contains both aspirin and acetaminophen. So, be sure to stay within recommended daily limits, especially if you combine it with other types of medication.

Recommended Reading: Can I Take 3 Aleve

Typical Dosing For Ibuprofen/phenylephrine

  • Adults and children age 12 years and up: The typical dose is 1 tablet of 200 mg/10 mg by mouth every 4 hours while youre having symptoms. Dont use more than 6 tablets in a 24-hour period unless your provider specifically told you to do so.
  • Children age less than 12 years: Ask your childs provider.

When To Worry About A Headache

Advil Coated Tablets Pain Reliever and Fever Reducer, Ibuprofen 200mg ...

Most headaches respond to self-care, OTC pain relievers, or medication your doctor prescribes. For some headaches, though, its best to promptly seek medical advice. Warning signs include a headache that:

  • is unusually severe or steadily worsens
  • follows a blow to the head
  • is accompanied by fever, stiff neck, confusion, decreased alertness or memory, or neurological symptoms such as visual disturbances, slurred speech, weakness, numbness, or seizures.

Image: kimberrywood/Getty Images

Recommended Reading: Side Effects Of Extra Strength Tylenol

Using Ibuprofen To Treat Headaches And Migraines

How It Works, Safety Considerations, and More

When you have a headache that’s severe enough to require medication, chances are you reach for an over-the-counter painkiller like ibuprofen. This familiar non-steroidal anti-inflammatory drug, or NSAID, is effective for some headaches.

Ibuprofen is available over the counter as well as by prescription. As an OTC product, it’s sold under the brand names Advil and Motrin. It’s also available in generic and store-brand forms, which often are less expensive.

Potential Problems During Pregnancy

Pregnant women should take ibuprofen only under the guidance of a healthcare provider, especially during the final three months of pregnancy when there is a risk that ibuprofen might provoke premature closure of a blood vessel connecting the fetus’s pulmonary artery to their aorta as well as potentially causing low levels of amniotic fluid, affecting the baby’s health.

Recommended Reading: Is Aleve Good For Tendonitis

What To Discuss With Your Doctor Before Taking Advil Migraine

Here are the things you need to discuss with your doctor before taking Advil Migraine:

  • Discuss your pre-existing health conditions.

  • Tell your doctor about any other medical conditions, like heart disease, liver problems, kidney problems, and ulcers.

  • Disclose any medications and supplements you are currently taking prescription or non-prescription.

  • In particular, tell your doctor if you take other NSAIDs or pain relievers.

  • Talk to your doctor if you have an allergy to any medicine, particularly ibuprofen. Tell them if you have ever experienced an allergic reaction in the past.

  • Tell your doctor if you are pregnant or planning to get pregnant. Also, tell them if you are breastfeeding.

  • Tell your doctor if you will undergo health or dental surgery while taking Advil Migraine.

What Is Advil Migraine Used To Treat

Can I Take Tylenol and Advil Together?

You can take Advil Migraine to alleviate pain caused by migraines and headaches. The drug also helps ease other related symptoms, like light sensitivity and nausea.

Advil and Advil Migraine contain the same substances. However, Advil Migraine is easily absorbed into the body, as its available in liquid-filled capsules. This allows your body to absorb the medicine quickly.

Also Check: Will Ibuprofen Raise Your Blood Pressure

Can You Use Both Cold And Warm Compress

When it comes to treating sinus headaches and relieving congestion, you dont really need to choose between cold and warm compress. In fact, its better to use both alternately.

Alternating between hot and cold compresses is known as contrast therapy, which has numerous benefits for physical therapy. For sinus pain, this treatment can relieve a lot of the pain youre experiencing and should be done repeatedly in a day.

Heres how to do it:

  • First, youll want to heat some water just shy of boiling temperature. Set this aside, as this is where youll be dipping your washcloth.
  • Prepare an ice pack by wrapping it in a washcloth.
  • Youll then want to soak your washcloth in the warm water, squeezing out the excess. After folding this to a manageable size, youll want to recline and lay this cloth over your upper nose and lower forehead for 3 minutes. The heat should loosen some of the mucus, relieve inflammation, and make it easier to breathe.
  • After those 3 minutes are up, replace the hot washcloth with the ice pack. Leave this on the same area for about 30 seconds.
  • After the 30 seconds are up, soak the hot washcloth in the warm water, again squeezing it to remove excess water. Replace the ice pack with this washcloth for another 3 minutes, repeating this process about two or three times.
  • You can repeat this process four or five times a day, especially when the sinus pain returns.
  • Also Check: Can Sinus Infection Heal On Its Own

    Can I Take Advil Or Tylenol With Prednisone

    If you are taking prednisone , you may be wondering if other NSAIDs and acetaminophen can also be used with it. The short answer is yes. Tylenol and Advil are both NSAIDs and can be safely combined with prednisone. Be sure to follow your doctors dosage instructions and any other instructions on the label of the medications you take. Dont take more than the recommended dosages of any medications..

    You May Like: Can I Take Ibuprofen After Knee Replacement Surgery

    Over The Counter Painkillers

    Taking painkillers might not tackle the cause of your sinus headache, but it will give you temporary pain relief. Over-the-counter painkillers are an easy solution because they are readily available and effective. Medications such as acetaminophen and ibuprofen can give you the pain relief that you need. Make sure to use them according to the label so that you can ensure youre using them safely.

    Can I Take Claritin While On Prednisone

    Advil, Aleve or Ibuprofen can

    No, taking Claritin while on prednisone is not a good idea. Taking a decongestant like Claritin can make your body more sensitive to the effects of prednisone. This can lead to side effects like low blood pressure, which may leave you nauseous and dizzy. If you are on prednisone or any steroid, it is important to not take decongestants and other allergy medications that can make you more sensitive to the medication. Its important to talk to your doctor about it if you have any doubts at all about whether its safe for you to take Claritin while on prednisone or any steroid..

    Also Check: Does Advil Help You Sleep

    How Much Acetaminophen Can I Take

    The usual dosage of acetaminophen for adults is two 500mg tablets every 6 hours with a maximum daily dose of 4000mg in 24 hours . But many experts believe most people should not exceed more than 3000mg a day. Children and adults weighing less than 50kg will need a lower dosage.

    It can be confusing because different OTC medications can contain different dosages of acetaminophen, such as 325 mg, 500 mg, or 650 mg. To add to the confusion, acetaminophen may be listed as APAP on the label.

    Examples of medicines that also contain acetaminophen include DayQuil, Dimetapp, Excedrin, Midol, NyQuil, and Sudafed. Always read the product label for hidden acetaminophen because you should not take more acetaminophen than recommended.

    Tips And Advice For Taking Advil Migraine

    Tips and advice for taking Advil Migraine safely and effectively:

    • Take Advil Migraine with a full glass of water.

    • Never use Advil Migraine after heart bypass surgery, an asthma attack, or an allergic reaction caused by taking NSAIDs.

    • Dont give Advil Migraine to children without a doctors advice.

    • Use Advil Migraine with caution if you are elderly, especially if you have liver or kidney problems.

    • If the medicine makes you dizzy or tired, avoid activities that require alertness, such as sports and driving.

    • Be mindful of alcohol intake when you take this drug, as it may heighten the risk of side effects like stomach bleeding.

    Don’t Miss: How Many Aleve Pills Should I Take

    Your Ears Might Start To Ring If You Take Ibuprofen Every Day

    Taking ibuprofen every day has plenty of side effects and some are more surprising than others.

    While it might not be the most intense or dangerous side effect of taking ibuprofen every day, the drug could result in a ringing in your ears. Sure, it’s not as scary as damage to your organs or ulcers in your stomach, but a ringing in your ears can present a variety of problems. Additionally, there’s no cure for the condition also known as tinnitus. As noted by Harvard Health Publishing, tinnitus is defined as “sound in the head with no external source” and could present as ringing, buzzing, whistling, or even shrieking.

    As it turns out, ibuprofen might be the source behind that ringing you hear. “Some medications can cause tinnitus that goes away when the drug is discontinued,” Harvard Health Publishing reported. If you take ibuprofen every day and notice that there’s a ringing in your ears, it might be smart to lay off the pills.

    Which Sinus Headache Medicine Should I Use

    The main differences between Advil, Tylenol, Aleve, and Aspirin

    by Dr. Paul Young MD | Sep 30, 2018 | Sinus

    If you notice pain or pressure behind your eyes around your sinuses, you may be suffering from a sinus headache. Frequent sinus headaches are certainly a cause for concern, and if you find yourself constantly congested, you should visit an ENT to discover the real root of the problem.

    However, in the meantime, you can turn to over-the-counter drugs for a bit of temporary relief. Below, well discuss the three common types of sinus headache medicine and how they can help.

    Don’t Miss: Advil Liquid Gel 200 Mg

    Looking For A Pain Management Center In Jacksonville

    Riverside Pain Physicians is a pain management clinic that specializes in even the most difficult pain management scenarios. We have several locations in Jacksonville to help you manage your pain close to home. Our center for pain management is staffed with experts who have years of experience in the field. Contact us today for more information on how we can help you with your chronic headaches. You can also

    How Can I Avoid Future Sinus Infections

    Once youve had a nasty sinus infection, you wont want to relive the experience. To help prevent them from occurring again, get your annual flu shot and steer clear of people with colds or the flu. Use your humidifier. Live as healthfully as you can get sufficient sleep, reduce stress and eat a wholesome diet with plenty of whole grains, lean proteins and fruits and vegetables. Avoid exposure to secondhand smoke and if you do smoke, take steps to quit. Last, but not least, always wash your hands.

    Ultimately, sinusitis is a painful and revolting nuisance. But approaching them with these smart strategies could save you a world of hurt.

    This content originally appeared on Sharecare.com.

    Read Also: How Many 81 Mg Aspirin Should I Take

    Taking Ibuprofen Every Day Could Lead To Kidney Disease

    Taking ibuprofen every day could negatively impact the healthy of your kidneys.

    In case you didn’t know, your kidneys are pretty important organs. As noted by the National Kidney Foundation, your kidneys work to remove waste from your body, and also produce important hormones your body needs. Anyone can see why it’s important to keep your kidneys healthy however, just like your go-to snacks are some of the worst foods for your kidneys, your go-to pain medicine just might be one of the worst medications for your kidneys. In fact, if you take painkillers like ibuprofen on a regular basis, your kidneys could get sick.

    According to the National Kidney Foundation, longterm, habitual use of medicines like ibuprofen, naproxen, and high doses of aspirin can cause chronic interstitial nephritis a disease in which the spaces between the kidney tubules become inflamed . While sporadically taking ibuprofen in recommended doses shouldn’t hurt your kidneys, medicines like Advil and Motrin should probably be avoided if you already have kidney-related diseases or other issues.

    Can A Teenager Take Advil For Headaches

    WIN A TRIP in the Advil® Sinus Congestion &  Pain âSICKEST DAY EVER ...

    Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

    Ask U.S. doctors your own question and get educational, text answers â it’s anonymous and free!

    HealthTap doctors are based in the U.S., board certified, and available by text or video.

    Recommended Reading: Getting Rid Of Inflammation In The Body

    What Are The Side Effects Of Inhaled Steroids

    Inhaled steroids have few side effects, especially at lower doses. Thrush and hoarseness may occur, although this is rare. Rinsing the mouth, gargling after using the asthma inhaler, and using a spacer device with metered dose inhalers can help prevent these side effects. Thrush is easily treated with a prescription antifungal lozenge or rinse.

    Inhaled steroids are safe for adults and children. Side effects with these anti-inflammatory asthma inhalers are minimal. Your doctor will prescribe the lowest dose that effectively controls your childâs or your asthma.

    On a side note, many parents are concerned about giving their children âsteroids.â Inhaled steroids are not the same as anabolic steroids that some athletes take to build muscle. These steroids are anti-inflammatory drugs, the cornerstone of asthma therapy. There are many benefits of using anti-inflammatory asthma inhalers to manage asthma.

    To learn more about using inhaled steroids in children, see WebMDâs article on Childhood Asthma.

    Read Also: How Did I Get A Sinus Infection

    How Much Ibuprofen Can I Take

    The usual dosage of ibuprofen for adults is 200 to 400 mg orally every 6 to 8 hours as needed. The maximum dosage for ibuprofen brought over the counter is 1200mg . If you get ibuprofen prescribed by your doctor, they may put you on a higher dosage, with a maximum of 3200mg per day but if you are buying it over the counter you should never take more than 1200mg per 24 hours .

    Children weighing less than 11kg or younger than 12 years will need a lower dosage.

    Don’t Miss: Aspirin Dose For Acute Coronary Syndrome

    Each Of The Drugs Has Its Drawbacks

    For most run-of-the-mill headaches, it’s usually best to try acetaminophen first. It doesn’t pose the risk of stomach bleeding and heart attack associated with the regular use of most nonsteroidal anti-inflammatory drugs , a class of painkillers that includes ibuprofen .

    But acetaminophen comes with its own caveats. It’s not as effective at relieving pain as NSAIDs, and high doses can damage the liver. People who are heavy drinkers or have cirrhosis of the liver or hepatitis should use acetaminophen with caution. Do not take more than the maximum daily amount of 4,000 mg per daythe equivalent of eight extra-strength 500 mg capsules daily, and be sure to follow the product label instructions carefully.

    If acetaminophen doesn’t relieve your pain, consider ibuprofen or naproxen . Both are Consumer Reports Best Buys. Naproxen may be a better choice if you have higher risk of heart attacks or strokes, since studies suggest it does not increase the risk of these conditions.

    If you are at increased risk of bleeding due to older age, because you take aspirin or other blood thinners, or have a history of prior bleeding or ulcers, talk to your doctor before taking any of these painkillers.

    Finally, strange as it may sound, overuse of these medications can actually cause headaches. That problem is known as “rebound headaches.” So use these treatments only when needed, and see your doctor if you experience daily or almost daily headaches.

    Taking Ibuprofen Every Day Isn’t Exactly Great For Your Liver

    Advil vs. Tylenol: Which is better?

    Ibuprofen may be your best friend when a headache hits, but the NSAID definitely isn’t your liver’s pal.

    The health of your liver is obviously important, as it’s one of the body’s largest and most vital organs. And while there are plenty of things you can do to boost your liver’s health, not taking ibuprofen every day could just be one of the most helpful things you could possibly do for your liver. According to experts, if you take ibuprofen every day, you’re actually doing your liver a major disservice.

    In fact, a 2020 study published in Scientific Reports found that ibuprofen can permanently damage the liver. “Overall, our data indicate that moderate doses of ibuprofen can affect liver more significantly than previously reported and include proteasome dysfunction, increased levels of H2O2, impaired glycolytic pathways and altered fatty acid synthesis and oxidation,” the study concluded. The increased levels of hydrogen peroxide can damage the liver, according to researchers who spoke with Medical News Today. As the researchers emphasized, it’s best to steer clear of ibuprofen unless absolutely necessary, despite its reputation of being a generally safe, over-the-counter medicine.

    Don’t Miss: Aspirin Dosage Chart For Dogs

    More articles

    Popular Articles